Colorado, 2022

Flash Flood in Colorado, July 10, 2022

July 10, 2022 · NWS GJT · 1 event in 1 county or zone

Ample monsoon moisture resulted in scattered to numerous showers and thunderstorms across western Colorado. Some storms produced heavy rain which led to localized flash flooding in Ouray County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Ample monsoon moisture resulted in scattered to numerous showers and thunderstorms across western Colorado. Some storms produced heavy rain which led to localized flash flooding in Ouray County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 10, 10:02 AM MST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 10, 10:02 AM MST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1102 AM MDT Sun Jul 10 2022

.SHORT TERM...(Today through Monday)
Issued at 327 AM MDT Sun Jul 10 2022

Hand analysis of the H500 map this evening continues to show the
SubTropical High located over the CO/NM border with an upstream
trough approaching the Northern Rockies. As this trough progresses
to the East today it will deform the northern periphery of the
high and push it back toward the Panhandle Country of the High
Plains. Satellite and radar imagery is indicating mositure
surging into the 4 Corners region early this morning due in part
to southerly flow around the high and enhanced by outflow
boundaries from lee side storms in NM. Derived satellite numbers
suggest PWAT near an inch over the 4 Corners and near 0.6 up
toward KGJT. Moisture will continue to overspread the CWA ahead of
the approaching trough today and drive a noticeable uptick in
cloudiness and thunderstorm development through the afternoon.
Storms...mainly isolated in nature...in the periphery of the high
over northeast Utah and Northwest Colorado will have a Northeast
movement and carry more of a wind than heavy rain threat. Over the
far south it appears storms will have a less reliable motion and
may be driven more by the terrain and outflow boundaries. These
storms will have with more of a heavy rain threat and possibly
some hail as MUCAPE values push up above 1000 j/kg. The cloud and
building storms should hold back temperatures just a bit today
with the only triple digit readings expected to be over the
southeast Utah canyonlands. The trough will pass into the Dakotas
and eastward overnight and sweep drier air back into the northern
CWA. There is likely to be some lingering isolated convection
overnight under the mositure plume which will again re-ignite
mainly over the southern and eastern CWA later on Monday. Storms
will moderate to heavy rainfall rates will remain a threat over
the southern CWA with storm motions again unpredictable relatively
slow. The forecast has high temperatures dropping off another few
degrees on Monday but remaining above normal.

.LONG TERM...(Monday night through Saturday)
Issued at 327 AM MDT Sun Jul 10 2022

Tuesday the SubTrop High will ooze Westward as the trough deepens
downstream over the Upper MidWest. The drier air remains along
the periphery of the high over the northern CWA where less
convective activity is expected. However moisture remains
entrenched over the South and our southern Colorado mountains will
again have the best coverage of storms. Wednesday a PacNW low
gradually moving inland over British Columbia shifts the high back
eastward. Ensemble guidance and deterministic runs from the ECMWF
and GFS have consistently drawn anomalously high precipitable
water back into the Desert Southwest due to the eastward shift in
planetary waves. In addition, a shortwave lifting over the Great
Basin Thursday could be responsible for enhancing Pacific moisture
advection, and lifting PWAT values in excess of 200 percent of
normal over the AZ-NV-CA triple point. This surge would eventually
spread northeastward into the CWA by the end of the week.

Recycled moisture early on in the forecast period may wreck havoc on
current max temperature forecasts, as afternoon cloud cover and/or
showers will play a major role in daily highs. NBM guidance has
backed off high temperatures a skosh for desert valleys, reducing
the spatial and temporal extent of triple digits next week. In
addition, if the monsoonal pattern as described above comes to
fruition, temperatures will dip back down to or just below normal
for early July.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1100 AM MDT Sun Jul 10 2022

Showers and storms will develop in the central and southern
mountains this afternoon. Some of these may impact a few sites
especially KTEX. Gusty outflow winds will be the main concern
through the early evening. VFR conditions are expected otherwise.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...15
LONG TERM...ERW/15
AVIATION...TGJT
Hazardous weather outlook, Jul 10, 2:43 AM MST, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
343 AM MDT Sun Jul 10 2022

COZ001>014-017>023-UTZ022>025-027>029-110945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
343 AM MDT Sun Jul 10 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Thundestorms development will be possible today. The better
coverage will be south of Interstate 70 where storms could contain
heavy rainfall rates and small hail. To the North storms will be
more isolated in nature and contain more of a gusty wind threat
than heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm development will occur each day as monsoonal moisture
will be recycled over the region. Besides lightning...moderate to
heavy rainfall rates and excess runoff will be the main threats
from these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 10, 11:49 AM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1249 PM MDT SUN JUL 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             4 NW RIDGWAY            38.19N 107.79W
07/10/2022  E0.25 INCH       OURAY              CO   TRAINED SPOTTER

&&
Special weather statement, Jul 10, 12:01 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
101 PM MDT Sun Jul 10 2022

COZ014-017-018-101945-
Upper Gunnison River Valley CO-Uncompahgre Plateau/Dallas Divide CO-
Northwestern San Juan Mountains CO-
101 PM MDT Sun Jul 10 2022

...A strong thunderstorm will impact portions of northeastern Ouray
County through 145 PM MDT...

At 100 PM MDT, Doppler radar was tracking a strong thunderstorm over
Loghill Village, or 18 miles south of Montrose, moving east at 10
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over northeastern Ouray County, including the
following locations... Colona, Ridgeway, Log Hill.

This includes the following highways...
 U.S. Highway 550 in Colorado between mile markers 101 and 115.
 Colorado 62 between mile markers 19 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3811 10781 3830 10783 3833 10763 3811 10766
TIME...MOT...LOC 1900Z 267DEG 8KT 3822 10773

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

KJS

The radar

The Grand Junction radar (KGJX), 106 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ouray

When
July 10, 12:30 PM MST
Where
Ouray County, 2.07 mi NW of Ridgway to 2.09 mi NW of Ridgway
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.172, -107.775

Ouray County Sheriff's Office reported 3 feet of running water on County Road 24 and 24A as a result of heavy rain from thunderstorms and runoff.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027133.